TROY, N.Y. (NEWS10) – The heroin epidemic is raising concerns for first responders. They’re taking extra precautions like wearing masks.
Before the sirens go off, first responders now have another safety issue to think about. There is a growing trend of heroin being mixed with a powerful drug known as fentanyl and also carfentanyl, which is used as an elephant tranquilizer.
“Nothing’s going to get in your mouth, your nose, or in your eyes,” Dave Paul, Deputy Fire Chief Troy Fire Department, said. “Those are very easy points for absorption is your mucous membranes.”
Paul says not wearing a mask and gloves can be life or death for first responders who could be exposed to the toxic residue.
Albany County Sheriff Craig Apple is deeply troubled by the potent and deadly mixtures.
“That’s my biggest fear is seeing one of our officers have an accidental overdose by virtue of getting it on them somehow and absorbing it in,” Sheriff Apple said.
Sheriff Apple says it only takes a minuscule amount of exposure.
“How it was explained to me was that just a few grains of salt could kill you. As far as the fentanyls, carfentanyls, and W-18’s, they could kill you,” Sheriff Apple said.
“Unfortunately, it’s the price of doing business now because we don’t know what we’re dealing with as far as what type of medication they’re putting into the heroin,” Paul said.
The unknown is a daily threat and it’s only getting worse.
“Our guys are trained and they’re pretty good at it. They’ve done 84 heroin overdoses already this year.”
That’s a 60 to 70 percent increase Paul says from just last year and now the public being warned too.
Sheriff Apple says the residue can be in hotels, in parks, and public restrooms.
“It’s everywhere and it’s a sad time right now.”